Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 431, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 16, 2003, 3:14 PM EDT for DeKalb County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 3:14 PM EDT (19:14 UTC)
- Expired
- Aug 16, 2003, 3:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County DeKalb County, GA
The radar
The Atlanta radar (KFFC), 45 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 161914 SVRATL GAC089-161945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 312 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DEKALB COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 345 PM EDT * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRESHAM PARK THE SEVERE THUNDERSTORM WAS NEARLY STATIONARY. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...THE INTERSTATE 675 AND INTERSTATE 285 CONNECTION...CANDLER-MCAFEE... GRESHAM PARK AND PANTHERSVILLE. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3372 8438 3365 8431 3367 8418 3376 8429 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 11:39 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 11:39 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1000 AM EDT SAT AUG 16 2003 ZONES BEING UPDATED TO REMOVE MENTION OF PCPN THIS MORNING...OTHERWISE NO CHANGE. UPDATED TO INCLUDE AVIATION DISCUSSION. .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 37
Hazardous weather outlook, Aug 16, 11:30 AM EDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT SAT AUG 16 2003 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161900- 1130 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA THIS AFTERNOON. IN ADDITION...AN UPPER LEVEL WAVE WILL DIVE SOUTH OUT OF TENNESSEE. WITH THESE TWO WEATHER FEATURES MOVING THROUGH THE WARM MOIST AIR MASS CURRENTLY IN PLACE...SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EVENING. .PRIMARY HAZARD... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY IN AN AREA SOUTH AND EAST OF A LINE FROM COLUMBUS TO ATLANTA TO ATHENS... WITH THE PRIMARY THREAT BEING HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 60 MPH...AND LOCALIZED FLOODING. THE BEST CHANCE FOR THUNDERSTORMS TO BECOME MORE ORGANIZED WILL BE BETWEEN 2 PM AND 6 PM. .DISCUSSION... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTH AND CENTRAL GEORGIA AS A WEAK UPPER LEVEL WAVE DIVES SOUTH THROUGH THE REGION. COOLER TEMPERATURES IN THE UPPER LAYERS OF THE ATMOSPHERE ASSOCIATED WITH THIS UPPER WAVE WILL LEAD TO GREATER INSTABILITY. CAPE WILL BE INCREASING TO BETWEEN 2000 TO 2500. WITH CAPE VALUES IN THIS RANGE...A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO BUILD TO SEVERE LIMITS. A WEAK WIND PROFILE THROUGH THE ATMOSPHERE WILL LIMIT THE POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER...THOUGH WILL SUPPORT SLOW MOVING STORMS WHICH MAY LEAD TO LOCALIZED FLOODING. .FOR SPOTTERS... DUE TO THE ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 16, 1:44 PM EDT, 1 hour 30 minutes before
GAZ052>054-066-067-161830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 144 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN TROUP... MERIWETHER...HEARD...COWETA AND FAYETTE COUNTIES UNTIL 230 PM EDT... AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM FRANKLIN TO NEWNAN...MOVING SOUTHEAST AT 20 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS UP TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED WITH THESE STORMS AS THEY MOVE INTO TYRONE...GRANTVILLE AND PEACHTREE CITY THROUGH 230 PM.
Special weather statement, Aug 16, 2:01 PM EDT, 1 hour 13 minutes before
GAZ036-037-161830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 201 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND PEA SIZE HAIL IN OCONEE AND CLARKE COUNTIES UNTIL 230 PM EDT... AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF BOGART...MOVING SOUTHEAST AT 15 MPH. A NATIONAL WEATHER SERVICE SPOTTER REPORTED PEA SIZE HAIL WITH THIS STORM. THESE STORMS WILL BE CAPABLE OF FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL AND WIND GUSTS TO 40 MPH AS THEY MOVE INTO AREAS NEAR ATHENS AND WATKINSVILLE THROUGH 230 PM.
Special weather statement, Aug 16, 2:20 PM EDT, 54 minutes before
GAZ042-052-161845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 220 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CARROLL AND HEARD COUNTIES... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF EPHESUS...MOVING SOUTHEAST AT 20 MPH. THIS STORM WAS PART OF A CLUSTER OF STRONG THUNDERSTORMS OVER EXTREME SOUTHERN CARROLL AND NORTHERN HEARD COUNTIES. STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE THUNDERSTORMS. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 16, 3:00 PM EDT, 14 minutes before
GAZ038-049-050-161945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EDT SAT AUG 16 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN GREENE...MORGAN AND OGLETHORPE COUNTIES UNTIL 345 PM EDT... AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 5 MILES SOUTH OF ATHENS...MOVING SOUTH AT 20 MPH. FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES ACROSS AN AREA FROM NEAR MADISON TO NORTH
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:33 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Henry | 27 min |
| Aug 16, 2:36 PM EDT | Severe Thunderstorm Warning | FFC | Spalding | 24 min |
| Aug 16, 3:28 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan | 47 min |
| Aug 16, 3:34 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro | 26 min |
| Aug 16, 4:15 PM EDT | Severe Thunderstorm Warning | FFC | Morgan | 30 min |
| Aug 16, 4:17 PM EDT | Severe Thunderstorm Warning | FFC | Putnam | 43 min |
| Aug 16, 4:36 PM EDT | Severe Thunderstorm Warning | FFC | Walton | 24 min |
| Aug 16, 4:43 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Wilkinson | 32 min |
| Aug 16, 4:56 PM EDT | Flash Flood Warning | FFC | Morgan | 2 hr |
| Aug 16, 5:06 PM EDT | Severe Thunderstorm Warning | FFC | Hall | 39 min |
| Aug 16, 5:15 PM EDT | Severe Thunderstorm Warning | FFC | Sumter, Webster | 30 min |
| Aug 16, 5:22 PM EDT | Severe Thunderstorm Warning | FFC | Stewart | 23 min |
| Aug 16, 5:31 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 44 min |
| Aug 16, 5:42 PM EDT | Severe Thunderstorm Warning | FFC | Lumpkin | 33 min |
| Aug 16, 6:11 PM EDT | Severe Thunderstorm Warning | FFC | Paulding | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.